Study shows anti-epileptic drugs may increase osteoporotic-fracture risk in older adults
According to a new study published in the journal Archives of Neurology
, anti-epileptic drugs may cause an increased risk for osteoporosis-related fractures in older adults. The authors wrote that anti-epileptic drugs are considered a secondary risk factor for osteoporosis because epilepsy is common in the elderly. In addition, these medications are connected to decreased bone density in post-menopausal women with the condition.
Nathalie Jetté, of the University of Calgary, Foothills Hospital in Alberta, Canada, and her colleagues looked at the medical records of 15,792 patients who experienced fractures between 1996 and 2004. For control, the records were then matched with those of as many as three people without fractures, for a total of 47,289 controls.
The anti-epileptic drugs that were studied included carbamazepine, clonazepam, ethosuximide, gabapentin, phenobarbital, phenytoin and valproic acid.
The results showed that the patients with the greatest chance of fracture were those who took phenytoin, carbamazepine, phenobarbital, gabapentin and clonazepam. The only medication that was not connected to an increased risk of fracture was valproic acid.
Epilepsy can be treated with monotherapy (one drug) or polytherapy (multiple medications). Those who were prescribed monotherapy had an increased risk unless they were taking valproic acid, while those who were given polytherapy showed the highest rate of fracture risk.
"In conclusion, our study showed that most anti-epileptic drugs except for valproic acid are associated with an increased likelihood of non-traumatic fracture in individuals aged 50 years or older," the authors wrote. "Future prospective studies of anti-epileptic drugs in newly treated drug-naïve patients are needed to better examine the individual effects of anti-epileptic drugs on bone health."